News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Ischemic Heart Disease

Question: Erythromycin and blood pressure meds leading to heart attack


 aimerica - Thu Sep 09, 2004 9:36 pm

Ok... another heart attack question. I recently read that the use of erythromycin in conjunction with 'common medications used to treat high blood pressure' may lead to heart attack in 6 out of 10,000 patients. Could you elaborate on this study and possibly include the blood pressure medications with which erythromycin has this potentially harmful effect?
 Dr. Yasser Mokhtar - Sat Sep 25, 2004 12:29 am

User avatar Dear Aimerica,

Erythromycin is one of the medications that are known to interact with lots of medications because of its characteristics.

Heart attack does not ensue, the combination leads to sudden death which means basically means that the person develops fatal arrhythmias.

It is known to increase the level of certain drugs and its level increased by several drugs.

The blood pressure medications that are known to interact with erythromycin and erythromycin can cause their level to increase and vice versa include diltiazem and verapamil.

Regarding other blood pressure medications that can cause arrhythmias because of electrolyte disturbance (like low potassium), these include combinations of medications of the family of the ace-inhibitors (like lisinopril) and diuretics (like hydrochlorothiazide). Another combination that may lead to the same results is angiotensin 2 receptor blockers (like losartan) and diuretics (like hydrochlorothiazide). This leads to low potassium which leads to this arrhythmias and sudden death.

To avoid such interactions, whenever you are prescribed any medication for any reason or you are going to take an otc medication for any reason, you have to always remind your doctor of the medications that you are taking.

Thank you very much for using our website http://doctorslounge.com and i hope that this information helped.

Yasser Mokhtar, M.D

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here